Hepatotoxicity Despite Early Administration of Intravenous N-Acetylcysteine for Acute Acetaminophen Overdose

    loading  Checking for direct PDF access through Ovid

Abstract

Objectives

The objective was to evaluate the effectiveness of intravenous N-acetylcysteine (IV NAC; 300 mg/kg over 21 hours) in early acute acetaminophen (APAP) overdose patients.

Methods

This observational case series included patients hospitalized between 2004 and 2007 for acute APAP overdoses and who were reported to a regional poison center. Inclusion criteria were plasma APAP concentrations on or above the treatment line on the Rumack-Matthew nomogram, administration of IV NAC within 8 hours of ingestion, and follow-up to known outcome. The hospital chart of each patient who received IV NAC for longer than the standard 21 hours was reviewed. Hepatotoxicity was defined as hepatic aminotransferase levels greater than 1,000 IU/L.

Results

Seventy-seven patients met inclusion criteria and received at least 21 hours of IV NAC for an acute APAP overdose. Seven patients received antidotal therapy for greater than 21 hours. These patients tended to have ingested combination preparations, have very high initial plasma APAP concentrations, and had persistently elevated plasma concentrations during their hospital stay. Hepatotoxicity occurred in 4 patients (5.2%, 95% confidence interval [CI] = 0.2% to 10.1%), including 1 death and 1 liver transplantation.

Conclusions

Hepatotoxicity developed in 5.2% of cases, suggesting that the 21-hour IV NAC regimen is suboptimal in some patients. In addition to high initial plasma APAP concentrations, APAP product formulation and persistently elevated plasma APAP concentrations were identified as factors possibly associated with developing hepatotoxicity. The authors propose a tailored approach to the discontinuation of IV NAC and point out the need for reevaluation of optimal doses and duration of therapy.

Related Topics

    loading  Loading Related Articles